Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 162, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 23, 1997, 2:59 PM CDT for Perry County, Stone County, Mississippi. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 1997, 2:59 PM CDT (19:59 UTC)
- Expired
- May 23, 1997, 3:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Perry County, MS, Stone County, MS
The radar
The Mobile radar (KMOB), 85 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 3:20 PM CDT | Hail 0.75 | Wiggins, MS | Dime size hail was reported northeast of Wiggins. |
| May 23, 3:25 PM CDT | Hail 0.75 | Janice, MS | Dime size hail was reported along SH 29 about five miles south of Janice. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 992 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
763 WUUS1 KMOB 232000 RRA SVRMOB MSC111-131-232045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 259 PM CDT FRI MAY 23 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST MISSISSIPPI ...PERRY COUNTY...STONE COUNTY AT 259 PM CDT...MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BOND AND WIGGINS IN NORTHERN STONE COUNTY. THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AS IT MOVES SLOWLY NORTHWARD AT 10 MPH INTO SOUTHWEST PERRY COUNTY BY 315 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:02 PM CDT, 57 minutes earlier.
Area forecast discussion, May 23, 2:02 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE ALABAMA 200 PM CDT FRI MAY 23 1997 KMOB RADAR CURRENTLY SHOWS SCATTERED TSRA FIRING ALONG SEA BREEZE/WEAK WARM FRONT ALONG THE COASTAL COUNTIES. EXPECT CONVECTION TO FOLLOW DIURNAL PATTERN DUE TO LACK OF DYNAMIC FORCING. LARGE AMPLITUDE H85-5 RIDGE SHIFTS EAST INTO THE ATLANTIC AS SERIES OF H5 S/WAVES IN THE MIDWEST ADVANCE EASTWARD WHILE MORE SIGNIFICANT SFC-H5 SYSTEM SWINGS INTO THE WESTERN U.S. SATURDAY NIGHT. H5 S/WAVE OVER SOUTHERN TX...SEEN IN WV LOOP...ADVANCES SLOWLY EASTWARD THROUGH SATURDAY WITH EJECTED S/WAVE SWINGING INTO CWA LATE SATURDAY MORNING GENERATING MILD LOW LEVEL CONVERGENCE DUE TO INTERACTION WITH FLOW AROUND SLOWLY RETREATING H9-5 HIGH IN WESTERN ATLANTIC. ATMOSPHERE WILL REMAIN UNSTABLE AND VERY MOIST WITH PRECIPITABLE WATER VALUES REMAINING NEAR ONE AND THREE FOURTHS INCHES. AS MAIN H85-5 S/WAVE MOVES INTO SOUTHERN MS BY 12Z SUNDAY...H85 MOISTURE CONVERGENCE INCREASES ACROSS SOUTHEAST U.S. THROUGH SATURDAY NIGHT. UNSTABLE AIR MASS REMAINS OVER THE AREA THROUGH THE PERIOD WITH DEEP MOISTURE...WITH GREATER INSTABILITY OVER THE COASTAL WATERS SATURDAY AND SATURDAY NIGHT DUE TO COLD AIR ADVECTION ALOFT FROM APPROACHING S/WAVE. MARINE WINDS WILL BECOME SOUTH TONIGHT AS SURFACE RIDGE SHIFTS EASTWARD AS SURFACE TROF APPROACHES. SOUTH WINDS INCREASE TO 15-20 KNOTS ON SATURDAY AND CONTINUE THROUGH SATURDAY NIGHT WITH TSRA BECOMING WIDEPSREAD LATE SAT AFTERNOON INTO SATURDAY NIGHT. SCA WILL BE REQUIRED FOR SATURDAY AND SATURDAY NIGHT FOR TSRA...WINDS...SEAS. MOB 68/82/70/83 3665 PNS 70/83/71/82 3665 DTS 71/81/73/80 3465 EVR 65/84/67/84 3565 29
In the hours before
Special weather statement, May 23, 10:50 AM CDT, 4 hours 9 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-240600- AREAL THUNDERSTORM OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE ALABAMA 1050 AM CDT FRI MAY 23 1997 A STALLED FRONTAL BOUNDARY JUST OFFSHORE WILL DRIFT NORTH ACROSS THE AREA TODAY...SENDING AN INCREASINGLY MOIST AND UNSTABLE AIR MASS ACROSS THE REGION THROUGH TONIGHT. THE DEVELOPMENT OF A SEA BREEZE WILL INCREASE LOW LEVEL CONVERGENCE ALONG THE FRONTAL BOUNDARY AND DEVELOP SCATTERED THUNDERSTORMS NEAR THE COAST BEFORE 1 PM WHICH WILL THEN DRIFT INLAND THROUGH THE LATE AFTERNOON AND EARLY EVENING. DUE TO LIGHT WINDS AND MOIST CONDITIONS IN THE MID AND UPPER ATMOSPHERE...SEVERE STORMS ARE NOT EXPECTED...BUT VERY HEAVY RAIN...GUSTY WINDS AND LIGHTNING ARE LIKELY WITH THE STRONGER STORMS THIS AFTERNOON. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE REQUIRED THROUGH TONIGHT.
Nearby
Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.